Jump to content

I'm 2.5 weeks into Escitalopram and would like help stopping.


Orcaman

Recommended Posts

Hello, 

 

Firstly, I've spent a lot of time reading through the posts here and just want to say thank you to all the awesome people that make this site happen. 

 

My GP put me on Lexapro 2.5 weeks ago for anxiety. I started at 10mg and the next 3 days were the worst days of my life, I thought I went insane and life was over, I felt that bad. Under advice I dropped down to 5mg which made things manageable. I then stuck to 5mg for the next 2 weeks. During that period I managed ok, I felt dizzy, couldn't sleep, little appetite etc. Though the most concerning thing was a transition into an emotionless state and lack of sexual sensation or desire. I began to feel nothing and this terrified me, I'd rather be anxious than a vacuous meat bag. 

 

During this period the GP I was seeing became unavailable and so I did not know where to turn. I knew I wanted to get off this drug but also know it's not something you stop cold turkey even after a short period of time on the drug. 

 

So the initial 3 days were at 10mg, then 2 weeks at 5mg, and for the last 2 days I've cut my dose in half to 2.5mg. 

 

Should I continue to taper this amount or given my short exposure just pull the plug? 

 

I've read some absolute horror stories about what this drug can do, especially PSSD and was not told this by my GP at all. I want off it now but want to do it as safely as possible and turn to healthier methods to work on my anxiety (I've already started seeing a psychologist for CBT and ACT). 

 

Thanks in advance, everyone, much appreciated. 

 

Orcaman. 

 

Link to post
  • Moderator

Hi Orcaman, 

welcome to SA and good on you for reading up on your drugs and trying to understand the side effects and potential withdrawal effects. Also great looking for help in other ways - CBT and ACT. 

 

You now have to make a decision for yourself on what to do. It is likely your brain has not adapted to this drug yet so one of the options is to stop taking it without tapering as the longer you stay on this drug the more your brain is going to adapt to it. This abrupt stopping is likely to cause some issues that can last for a couple of weeks or possibly months but likely nothing long term. 

 

Option 2 is to taper at the 10% rate that we recommend for people who have been on these drugs for a longer time. This would take you years to come off of the drugs as while tapering you will continue taking them but would be safer if your brain has already adapted to them. But you might still have some/significant withdrawal effects. 

 

My personal choice would be Option 1 - stop taking them now and accept that you will be worse for a few weeks or months. But the choice is up to you. 

 

Hope you get better soon!

OMW

If you would like to get a response from me directly please type @Onmyway some place in your message so I get notified of your post. I am not able to follow all of the threads all the time.

 

Aug  2000 - July 2003 (ct, 4-6 wk wd) , citalopram 20 mg,  xanax prn, wellbutrin for a few months (don't remember dates), trazodone prn 

Dec 2004 - July 2018 citalopram 20 mg, xanax prn (rarely used)

Aug 2018 - citalopram 40 mg (self titrated up)

September 2018 - January 2019 tapered citalopram - 40/30/20/10/5 no issues until a week after reaching 0

Feb 2019 0.25 xanax/day, then 0.5/day (3 weeks) over to klonopin 0.25 once a day to manage severe wd

March 6, reinstated citalopram 2.5 mg (liquid), klonopin 0.25 mg for sleep 2-3 times a week

Apr 1st citalopram 2.0 mg (liquid), klonopin 0.25 once a week, 

citalopram (liquid) 4/14/19 -1.8 mg, 5/8/19 - 1.6 mg,  7/2719 -1.5 mg,  8/15/19 - 1.35, 2/21/21 - 1.1 (smaller drops in between), 6/20/21 - 1.03 mg, 8/7/21- 1.025, 8/11/21 - 1.02, 8/15/21 - 1.015, 9/3/21 - 0.925 (fingers crossed!)

Supplements: magnesium citrate and bi-glycinate

 

Link to post
12 hours ago, Onmyway said:

You now have to make a decision for yourself on what to do. It is likely your brain has not adapted to this drug yet so one of the options is to stop taking it without tapering as the longer you stay on this drug the more your brain is going to adapt to it. This abrupt stopping is likely to cause some issues that can last for a couple of weeks or possibly months but likely nothing long term. 

 

Thanks OMW, really appreciate your time. 
I think I'll straight up stop taking them and see how I go. 

Link to post
  • Moderator

Hi Orcaman, 

please update us on how you are doing and hope this goes well. 

You are likely to see withdrawal symptoms for a few weeks. If they become too hard to bear, you can try to reinstate a very small amount and then taper from there but likely you won't need that. However, note that reinstatement is best done within a month so if your withdrawal symptoms (if you get them) don't show improvement within a couple of weeks, come back and we can see what to do. 

 

Non-drug techniques to cope with emotional symptoms - Symptoms and self-care - Surviving Antidepressants

 

Lots of our members find Claire Weekes' books and videos helpful in dealing with anxiety and withdrawal symptoms. 

(2) Dr Claire Weekes - Recovering From Excessive Anxiety (Part 1) - YouTube

 

Hope things go smoothly and CBT and ACT help. I quite like CBT (haven't tried ACT) and its effect is best if you establish habits in doing it - i.e. do your assigned homework. There are a couple of really good CBT apps that can help you stick with it as well. I don't remember the names off the top of my head but you can look them up and see which ones would fit you.

 

Don't be a stranger, 

OMW

Edited by Onmyway

If you would like to get a response from me directly please type @Onmyway some place in your message so I get notified of your post. I am not able to follow all of the threads all the time.

 

Aug  2000 - July 2003 (ct, 4-6 wk wd) , citalopram 20 mg,  xanax prn, wellbutrin for a few months (don't remember dates), trazodone prn 

Dec 2004 - July 2018 citalopram 20 mg, xanax prn (rarely used)

Aug 2018 - citalopram 40 mg (self titrated up)

September 2018 - January 2019 tapered citalopram - 40/30/20/10/5 no issues until a week after reaching 0

Feb 2019 0.25 xanax/day, then 0.5/day (3 weeks) over to klonopin 0.25 once a day to manage severe wd

March 6, reinstated citalopram 2.5 mg (liquid), klonopin 0.25 mg for sleep 2-3 times a week

Apr 1st citalopram 2.0 mg (liquid), klonopin 0.25 once a week, 

citalopram (liquid) 4/14/19 -1.8 mg, 5/8/19 - 1.6 mg,  7/2719 -1.5 mg,  8/15/19 - 1.35, 2/21/21 - 1.1 (smaller drops in between), 6/20/21 - 1.03 mg, 8/7/21- 1.025, 8/11/21 - 1.02, 8/15/21 - 1.015, 9/3/21 - 0.925 (fingers crossed!)

Supplements: magnesium citrate and bi-glycinate

 

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy